Background: As smartphone and other information technology tools use increases, its use concerning healthcare service extends. Medic-apps became a common practice for healthcare workers and even people in the general community. The overdose of drugs is a known issue given to the emergency departments and applications aid by providing reports to either subjects or medical workers concerning prime assessment.
Objectives: This current study aims to analyze and evaluate different types of overdose poisonings of therapeutic drugs and smartphone applications in relation to overdose, and to assess the degree of participation of healthcare workers in activating these applications.
Methods: The cases were studied by collecting cases of drug overdose poisoning from the case records available at Medical Records Department of the Poison Control Department in King Fahd Medical City and performing a questioner about the expected value of using smartphone applications in improving drugs’ handling education.
Results: Total 271 cases from pediatric and adult emergency department were studied. We found that Paracetamol was the most commonly noted drug responsible for drug poisoning. The second most common drug we found to be responsible for drug-related poisoning was Ibuprofen which was found to be common in pediatric poisoning cases. Salbutamol was exclusively reported in Pediatric cases, as we reported all poisoning cases by Salbutamol only in Pediatric emergency department. More than 75% of all cases believed that they can use any smartphone applications to improve their managing the dose and the time of drug administration if they were asked to do and trained upon this.
Conclusion: A public assessment plan for patient therapeutic monitoring and management of medical poisonings in Saudi Arabia, supported by the help of recently developed Information Technology tools such as smart phone applications, toll-free helpline numbers and programs such as Medication Therapy Management (MTM), will help significantly to reduce accidental drug poisonings.